Colorado, 2015

Lightning Strike in Colorado, July 17, 2015

July 17, 2015 · NWS PUB · 1 event in 1 county or zone

Lightning struck four people on the Denny Creek Trail above timberline. One woman perished.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Lightning struck four people on the Denny Creek Trail above timberline. One woman perished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 17, 10:18 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 10:18 AM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1118 AM MDT FRI JUL 17 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 412 AM MDT FRI JUL 17 2015

PRIMARY NEAR/SHORT TERM METEOROLOGICAL CONCERNS ARE TEMPERATURES AND
POPS.  FORECAST DISTRICT CURRENTLY GRACED BY MOSTLY CLEAR SKIES IN
COMBINATION WITH EARLY MORNING TEMPERATURES RUNNING NEAR TO ABOVE
MID-JULY CLIMATOLOGICAL AVERAGES.

OVERALL...RELATIVELY LOW-GRADE CONVECTION(IN COMPARISON TO TYPICAL
SOUTHERN COLORADO MID JULY ACTIVITY) AND NEAR TO ABOVE
CLIMATOLOGICAL TEMPERATURES ARE ANTICIPATED ACROSS THE FORECAST
DISTRICT DURING THE NEAR/SHORT TERM AS LEE-SIDE TROUGHING/SURFACE
LOW DEVELOPS OVER SOUTHEASTERN COLORADO.

RECENT REAL-TIME DATA...COMPUTER SIMULATIONS...FORECAST MODEL
SOUNDINGS AND PV ANALYSIS INDICATE THAT UPPER RIDGE REMAINS CENTERED
OVER NORTHEASTERN TEXAS THROUGH TONIGHT WHILE EASTERN COLORADO LEE-
SIDE TROUGHING/SURFACE LOW DEVELOPS OVER SOUTHEASTERN COLORADO THIS
AFTERNOON BEFORE SHIFTING INTO WESTERN KANSAS BY LATER TONIGHT.  IN
ADDITION...NORTHWESTERLY TO NORTHERLY SURFACE SURGE IS PROJECTED TO
BE MOVING INTO NORTHERN PORTIONS OF THE CWFA BY 12Z SATURDAY.

ENOUGH ATMOSPHERIC MOISTURE REMAINS IN PLACE AND WILL COMBINE WITH
THE DIURNAL OROGRAPHIC HEATING CYCLE TO ALLOW FOR ISOLATED TO LOW
GRADE SCATTERED POPS PRIMARILY FAVORING WESTERN AND HIGHER TERRAIN
LOCATIONS...ALTHOUGH ISOLATED STRONGER THUNDERSTORMS WILL BE
POSSIBLE OVER FAR EASTERN SECTIONS(WITH MAJORITY OF STRONGER TO
MARGINALLY SEVERE THUNDERSTORMS EXPECTED TO REMAIN NORTHEAST TO
EAST TO SOUTHEAST OF THE FORECAST DISTRICT).

MAXIMUM TEMPERATURES TODAY ARE PROJECTED TO RUN ABOVE MID-JULY
CLIMATOLOGY AVERAGES...ESPECIALLY OVER EASTERN SECTIONS...WHILE MANY
WESTERN SITES SHOULD NOTE MAXIMUM TEMPERATURES RUNNING NEAR
CLIMATOLOGICAL AVERAGES.  MINIMUM TEMPERATURES TONIGHT SHOULD RUN
NEAR TO ABOVE MID-JULY CLIMATOLOGICAL AVERAGES OVER THE MAJORITY OF
THE CWFA IN COMBINATION WITH GENERALLY LOW-GRADE GRADIENT WINDS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 412 AM MDT FRI JUL 17 2015

ON SAT AN UPR HIGH PRESSURE CENTER WL BE OVR ERN TX...WITH AN UPR
TROF OVR THE NRN ROCKIES.  A FRONT WL MOVE SOUTHWARD THRU THE SERN
CO PLAINS SAT MORNING.  IN THE LATE MORNING HOURS...SHOWERS/TSTMS WL
PROBABLY DEVELOP OVR SOME OF THE MTN AREAS. THEN IN THE AFTERNOON
MTNS PCPN WL LIKELY INCREASE AND WL SPREAD TO THE NEARBY LOWER
ELEVATIONS.  THE FAR SERN PLAINS WL MOSTLY BE DRY UNTIL THE EVENING
HOURS WHEN PCPN IS FORECAST TO SPREAD EASTWARD ACRS THE PLAINS.
HIGH TEMPS ON SAT ARE EXPECTED TO BE AROUND AVERAGE.  MUCH OF THE
PCPN IS EXPECTED TO END BY LATE SAT NIGHT...BUT THERE COULD BE SOME
ISOLD LINGERING AREAS OF PCPN.  THE NAM MAINLY KEEPS SOME LIGHT PCPN
OVR THE FAR SERN PLAINS INTO SUN MORNING.

ON SUN THE UPR HIGH IS EXPECTED TO BE CENTERED NR THE AR AND TX
BORDER AREA...WITH AN UPR TROF OVR THE GREAT BASIN.  MSTR WL BE
STREAMING INTO THE DESERT SW AND INTO CO AHEAD OF THE TROF AND ON
THE BACK SIDE OF THE UPR RIDGE. ANOTHER FRONT MOVES INTO ERN CO ON
SUNDAY...WITH THE LOW LEVEL WIND BECOMING UPSLOPE IN THE AFTERNOON.
WIDESPREAD PCPN IS EXPECTED ON SUN.  WITH LOW TO MID LEVEL UPSLOPE
FLOW ALONG THE ERN MTNS...POTENTIALLY BRINGING A THREAT OF HEAVY
RAIN.  WITH A DISTURBANCE MOVING ACRS THE AREA SUN NIGHT...CHANCES
FOR PCPN WL CONTINUE...ESPECIALLY OVR THE ERN PORTIONS OF THE
FORECAST AREA. WITH SIGNIFICANT CLOUD COVER EXPECTED ON SUN ALONG
WITH PCPN...HIGH TEMPS WL BE COOLER.

THE GFS SHOWS A DISTURBANCE MOVING ACRS THE STATE ON MON WHICH
SHOULD BRING PCPN CHANCES TO MUCH OF THE AREA AGAIN...ALONG WITH
CONTINUED BELOW AVERAGE HIGH TEMPS. TUE GENERALLY LOOKS LIKE A DRIER
DAY...BUT THERE SHOULD STILL BE DIURNAL SHOWERS AND TSTMS ACRS MUCH
OF THE AREA. ON WED AN UPR TROF WL BE OVR THE WRN STATES WITH AN
UPR RIDGE CENTERED OVR TX.  ONCE AGAIN...DIURNAL SHOWERS AND TSTMS
CAN BE EXPECTED ON WED.  FOR THU AND FRI THE UPR RIDGE BUILD INTO CO
AND IS EXPECTED TO BRING SOME DRIER WX TO THE AREA...ALONG WITH HIGH
TEMPS WARMING TO ABOUT NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1115 AM MDT FRI JUL 17 2015

TROUGHING OVER THE EASTERN PLAINS WILL KEEP A PREDOMINANT WEST TO
SOUTHWEST FLOW OVER THE TAF SITES THIS AFTERNOON AND EARLY
EVENING. IF ISOLD -TSRA DEVELOP...THEN SOME GUSTY W-SW WINDS WILL
BE POSSIBLE. LIGHT WINDS ARE EXPECTED THIS EVENING. A WEAK COOL
FRONT WILL CROSS KCOS AND KPUB TOMORROW MORNING A0A 13-14 UTC.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...28
AVIATION...HODANISH
Hazardous weather outlook, Jul 17, 10:23 AM MST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1123 AM MDT FRI JUL 17 2015

COZ058>089-093>099-181730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1123 AM MDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION FROM THIS AFTERNOON INTO THIS EVENING.
THE BEST CHANCE FOR STORMS WILL BE OVER THE CONTINENTAL
DIVIDE...AND OVER THE FAR SOUTHEAST PLAINS...MAINLY SOUTH AND
EAST OF A LINE FROM LAMAR TO KIM. THE PRIMARY STORM THREATS WILL
BE LIGHTNING AND LOCALLY GUSTY WINDS AROUND 50 MPH...AS WELL AS
POSSIBLY BRIEF PERIODS OF HEAVY RAINFALL WITH ANY STRONGER STORMS.
IN ADDITION..ONE OR TWO STORMS ACROSS THE FAR SOUTHEASTERN
COLORADO PLAINS HAVE THE POTENTIAL TO BECOME STRONG TO BRIEFLY
SEVERE...CAPABLE OF PRODUCING HAIL AROUND 1 INCH IN DIAMETER AND
WIND GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY
AFTERNOON OVER THE MOUNTAINS AND HIGH VALLEYS...SPREADING EASTWARD
OVER THE I-25 CORRIDOR AND EASTERN PLAINS IN THE LATE AFTERNOON
AND EVENING HOURS. SOME ISOLATED STORMS MAY CONTINUE INTO SUNDAY
MORNING OVER THE FAR SOUTHEAST PLAINS.

ON SUNDAY...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
AND NEAR THE MOUNTAINS...WITH SCATTERED PRECIPITATION OVER THE
LOWER ELEVATIONS. THERE WILL BE THE POTENTIAL FOR HEAVY RAIN.
SUNDAY NIGHT AND MONDAY MORNING...SHOWERS AND THUNDERSTORMS
SHOULD CONTINUE ACROSS THE SOUTHEAST PLAINS AS A DISTURBANCE MOVES
ACROSS THE AREA. FOR MONDAY THROUGH WEDNESDAY...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FORECAST AREA IN
THE AFTERNOON AND EVENING HOURS.

DRIER WEATHER IS EXPECTED THURSDAY...WITH MAYBE JUST SOME ISOLATED
THUNDERSTORMS OVER THE HIGHER TERRAIN.

THE MAIN THREATS WITH THUNDERSTORMS SATURDAY THROUGH THURSDAY WILL
BE DEADLY LIGHTNING AND WIND GUSTS OF 40 TO 50 MPH. SOME OF THE
STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING SMALL HAIL.
HOWEVER...THERE COULD BE A FEW STRONG TO SEVERE THUNDERSTORMS OVER
THE SOUTHEAST PLAINS...WITH HAIL APPROACHING THE SIZE OF QUARTERS
AND WIND GUSTS NEAR 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND THIS EVENING...ESPECIALLY ACROSS PORTIONS OF
KIOWA...PROWERS AND BACA COUNTIES.

HODANISH

The radar

The Grand Junction radar (KGJX), 165 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chaffee

When
July 17, 1:30 PM MST
Where
Chaffee County, 9.16 mi NNW of Alpine
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.839, -106.331

One woman perished and three were injured from the lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Chaffee2015-07-1731FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579161.